Rhode Island, 2002

Hail and Damaging Winds in Rhode Island, July 23, 2002

July 23, 2002 · NWS BOX · 3 events in 2 counties and zones

Severe thunderstorms downed trees in Coventry, Providence, and Scituate and produced dime sized hail in Cranston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed trees in Coventry, Providence, and Scituate and produced dime sized hail in Cranston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 3:13 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 23, 3:13 PM EST, 22 minutes before
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT TUE JUL 23 2002

...MANY TREES DOWN IN EXTENSIVE SERIOUS SVR WX EVENT PTNS OF SNE
THIS AFTN...

ZONES AND CLARING STMT SHORTLY. SEE PRIOR DISC FOR THE FUTURE.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR ALL WATERS.

DRAG

In the hours before

Special weather statement, Jul 23, 11:30 AM EST, 4 hours 5 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1230 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHERN
NEW ENGLAND UNTIL 7 PM EDT...

THE EXCEPTION BEING SOUTHERN CONNECTICUT...THE CAPE AND ISLANDS
WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG
Special weather statement, Jul 23, 11:45 AM EST, 3 hours 50 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT..UPDATED FOR S CT WATCH..
NATIONAL WEATHER SERVICE TAUNTON MA
1245 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VIRTUALLY ALL
OF SOUTHERN NEW ENGLAND UNTIL 7 PM EDT...

THE ONLY EXCEPTION IS THE CAPE AND ISLANDS WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG
Special weather statement, Jul 23, 3:04 PM EST, 31 minutes before
CTZ002-003-232045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT TUE JUL 23 2002

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH
AND SMALL HAIL...ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WILLINGTON TO 2 MILES SOUTHWEST OF ANDOVER TO 3 MILES EAST OF
SOUTHINGTON...MOVING SOUTH AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
  MARLBOROUGH...HEBRON AND COLUMBIA AROUND 420 PM

BELK/FRANKLIN

The radar

The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 23, 3:35 PM EST
Where
Kent County, Coventry
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.567

Thunderstorm Wind, Providence

When
July 23, 3:45 PM EST to 4:05 PM EST
Where
Providence County, Providence
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -71.433

Hail, Providence

When
July 23, 3:50 PM EST
Where
Providence County, Cranston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -71.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306740, 5306741, 5306742.